The AHRQ PSNet Collection comprises an extensive selection of resources relevant to the patient safety community. These resources come in a variety of formats, including literature, research, tools, and Web sites. Resources are identified using the National Library of Medicine’s Medline database, various news and content aggregators, and the expertise of the AHRQ PSNet editorial and technical teams.
Shah AS, Hollingsworth EK, Shotwell MS, et al. J Am Geriatr Soc. 2022;70:1180-1189.
Medication reconciliations, including conducting a best possible medication history (BPMH), may occur multiple times during a hospital stay, especially at admission and discharge. By conducting BPMH analysis of 372 hospitalized older adults taking at least 5 medications at admission, researchers found that nearly 90% had at least one discrepancy. Lower age, total prehospital medication count, and admission from a non-home setting were statistically associated with more discrepancies.
Stuijt CCM, Bekker CL, van den Bemt BJF, et al. Res Social Adm Pharm. 2021;17:1426-1432.
This multicenter prospective study explored the effect of medication reconciliation on patient-reported, potential adverse events post-discharge. Although the intervention – which consisted of a pharmacy team providing patient both education and medication review upon admission and discharge as well as information transfer to primary care – did not decrease the proportion of patients with adverse events, it did reduce the number of potential adverse events.
Jennings HR, Miller EC, Williams TS, et al. Jt Comm J Qual Patient Saf. 2008;34:196-200.
Hospitalized patients receiving anticoagulants such as warfarin are at high risk for adverse drug events, and reducing the incidence of such errors is one of the Joint Commission's 2008 National Patient Safety Goals. In this study, a hospital system instituted several patient safety measures, including an anticoagulation service and executive walk rounds, to target anticoagulant-related medication errors. The 3-year project resulted in a significant reduction in both bleeding and thrombotic episodes. A case of a warfarin-related adverse event is discussed in an AHRQ WebM&M commentary.